Texas, 2004

Tornado and Flash Flooding in Texas, May 13, 2004

May 13, 2004 · NWS HGX · 28 events in 13 counties and zones

10 flash flood, 7 funnel cloud, 6 thunderstorm wind, 4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 13, 2:24 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 13, 2:24 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
324 AM CDT THU MAY 13 2004

.DISCUSSION...
S/W COMING IN FROM THE WEST STARTING TO SPARK SOME SHOWERS OVER THE
HILL COUNTRY THIS MORNING. AS THIS FEATURE MOVES INTO THE EXTREMELY
SATURATED AIRMASS OVER SETX THE NEXT FEW HOURS...WE SHOULD ALSO SEE
A MARKED INCREASE IN CONVECTION WITH TIME GIVEN THE MUCH WEAKER CAP
PER 0Z LCH SOUNDING. WILL LIKELY GO LIKELY POPS AND ADD THE MENTION
OF HEAVY RAIN TODAY. PARTS OF THE CWA HAVE ALREADY SEEN QUITE A BIT
OF RAIN THE LAST FEW DAYS SO THE RUN OFF SHOULD BE QUICK. LOOKING A-
HEAD...THE TIMING OF THE S/WS REMAIN THE MAIN FORECAST PROBLEM WITH
THE MODELS FOR THE WEEKEND. WILL BE LEANING A BIT MORE WITH THE GFS
AS IT SEEMS TO HAVE INITIALIZED THE BEST THIS RUN (WITH THE ONGOING
FEATURES). GIVEN THAT...WE ARE BEING PINGED AGAIN FRIDAY AS ANOTHER
WELL DEFINED S/W MOVES ACROSS THE AREA. THE GREAT WET LOOKS TO CON-
TINUE THRU THE WEEKEND AS AN ELONGATED SHEAR AXIS LINGERS ALONG THE
COAST AND A WEAK SFC FRONTAL BOUNDARY INTERACTS WITH THE PERSISTENT
DEEP MOISTURE OVER THE REGION. EXTENDED GUIDANCE STILL INDICATING A
SLOW DRYING TREND BY THE MIDDLE OF NEXT WEEK.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC BAYS AND 0-60 NM WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  83 71 83 66 82 / 70 40 60 40 50
HOUSTON (IAH)          84 72 83 67 82 / 70 40 60 40 50
GALVESTON(GLS)         81 73 81 70 80 / 70 40 60 40 50
&&
Hazardous weather outlook, May 12, 6:15 AM CST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 AM CDT WED MAY 12 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
715 AM CDT WED MAY 12 2004

.DAY ONE...TODAY.
STRONG SOUTHERLY WINDS OVERNIGHT HAVE HELPED TO INCREASE LOW LEVEL
MOISTURE ACROSS SOUTHEAST TEXAS ONCE AGAIN. FAVORABLE WINDS ALOFT...
THE POSSIBILITY OF MORE DISTURBANCES MOVING IN FROM THE WEST IN
ADDITION TO DAYTIME HEATING AND THE SEABREEZE WILL PROBABLY LEAD TO
THE DEVELOPMENT THE SCATTERED SLOW MOVING THUNDERSTORMS THIS
AFTERNOON. BRIEF HEAVY RAINFALL AND STRONG WINDS MAY ALSO ACCOMPANY
THESE STORMS.

SOME LOCATIONS IN SOUTHEAST TEXAS HAVE ALREADY RECEIVED LARGE AMOUNTS
OF RAIN THESE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON...
MATAGORDA AND WHARTON COUNTIES HAVE BEEN THE HARDEST HIT AND ANY
SIGNIFICANT RAINFALL TODAY WILL RUN OFF QUICKLY. THIS MAY CAUSE
ADDITIONAL RISES ON AREA CREEKS AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD
AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST. THE
ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL BECOME MORE UNSTABLE WITH
VERY RICH MOISTURE FEEDING INTO THE AREA FROM THE GULF. A SLOW MOVING
UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL
CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY THROUGH SUNDAY
THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY RAINS. THE GROUND
ACROSS SOUTHEAST TEXAS WILL LIKELY BECOME SATURATED WITH THESE RAINS
AND MAY LEAD TO EXTENSIVE RUNOFF. A RIVER FLOOD WATCH MAY BE ISSUED
WEDNESDAY AND FLOOD WATCHES MAY BE ISSUED AS WELL AS DETAILS IN THE
TIMING OF THE INDIVIDUALS BOUTS OF RAINFALL BECOME MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE WEEKEND.

The radar

The Houston radar (KHGX), 137 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 7 funnel cloud, 6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 13, 5:04 AM CST
Where
Polk County, Livingston
Measured
55 kt (63 mph) estimated gust
Property damage
$135,000
Reported by
LAW ENFORCEMENT
Coordinates
30.700, -94.933

Numerous trees down between Hwy 146 and Hwy 190 and in the Indian Hills Subdivision near Lake Livingston where one tree fell on a home.

Hail, Grimes

When
May 13, 5:07 AM CST
Where
Grimes County, 4 mi ENE of Roans Prairie
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
30.600, -95.883

0.75 inch hail.

Hail, Burleson

When
May 13, 5:19 AM CST
Where
Burleson County, Deanville
Measured
0.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
30.433, -96.750

0.75 inch hail.

Hail, Burleson

When
May 13, 5:45 AM CST
Where
Burleson County, Caldwell
Measured
2.75 in hail
Property damage
$95,000
Reported by
LAW ENFORCEMENT
Coordinates
30.533, -96.683

Baseball size hail in Caldwell.

Tornado, Brazos

When
May 13, 5:45 AM CST to 5:52 AM CST
Where
Brazos County, Bryan
Rating
F1
Path length
3 mi
Path width
50 yd
Property damage
$515,000
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -96.367

F1 tornado took the roof off of a home, overturned trailers and downed numerous trees in northern Bryan along Hwy 21. Trees and telephone poles were downed from in and around Neal Elementary School to in and around Bonham Elementary School near South Texas Avenue. Two homes were reportedly destroyed. Several downtown Bryan buildings including the Palace Theater, Howell Building and the Charles and Bryan Hotels were also damaged.

Flash Flood, Brazos

When
May 13, 6:30 AM CST to 6:00 PM CST
Where
Brazos County, Bryan
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Flooding in and around Bryan.

Flash Flood, Burleson

When
May 13, 6:30 AM CST to 6:00 PM CST
Where
Burleson County, Countywide
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

Widespread street flooding throughout the county. Cedar and Davidson Creeks out of banks with surrounding roads under water near Caldwell.

Funnel Cloud, Brazos

When
May 13, 8:10 AM CST
Where
Brazos County, 10 mi WNW of Kurten
Reported by
LAW ENFORCEMENT
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Funnel cloud on OSR.

Thunderstorm Wind, Madison

When
May 13, 8:30 AM CST
Where
Madison County, North Zulch
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.917, -96.100

Three trees down on Bundic Road.

Flash Flood, Madison

When
May 13, 9:00 AM CST to 6:00 PM CST
Where
Madison County, Countywide
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Flooding reported and many roads under water and impassable.

Thunderstorm Wind, Madison

When
May 13, 9:20 AM CST
Where
Madison County, Midway
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.033, -95.767

Tree down on Malone Road.

Hail, Brazos

When
May 13, 10:10 AM CST
Where
Brazos County, College Station
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.600, -96.333

Nickel size hail.

Thunderstorm Wind, San Jacinto

When
May 13, 10:42 AM CST
Where
San Jacinto County, Oakhurst
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
30.733, -95.333

Very large tree downed on a home.

Thunderstorm Wind, San Jacinto

When
May 13, 10:42 AM CST
Where
San Jacinto County, Coldspring
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
30.600, -95.150

Trees downed from Coldspring to Evergreen around the Sam Houston National Forest.

Funnel Cloud, Montgomery

When
May 13, 10:50 AM CST
Where
Montgomery County, 1 mi S of Conroe
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Funnel cloud at I-45 and Loop 336.

Flash Flood, Grimes

When
May 13, 11:00 AM CST to 6:00 PM CST
Where
Grimes County, Countywide
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

Flooding countywide.

Flash Flood, San Jacinto

When
May 13, 11:00 AM CST to 6:00 PM CST
Where
San Jacinto County, Countywide
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Flooding countywide.

Flash Flood, Polk

When
May 13, 11:15 AM CST to 6:00 PM CST
Where
Polk County, 1 mi WSW of Corrigan
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Hwy 287 under water.

Thunderstorm Wind, Liberty

When
May 13, 12:05 PM CST
Where
Liberty County, Kenefick
Measured
55 kt (63 mph) estimated gust
Property damage
$65,000
Reported by
LAW ENFORCEMENT
Coordinates
30.100, -94.833

Tree down on a home.

Flash Flood, Trinity

When
May 13, 12:10 PM CST to 6:00 PM CST
Where
Trinity County, Countywide
Property damage
$65,000
Reported by
LAW ENFORCEMENT
Coordinates
31.089, -95.135 (the zone’s center; the record gives no point)

Flooding countywide. Numerous roads closed. FM 1280 in Friday and portions of FM 2781 at Holly Road washed out. FM 358 in Pennington closed.

Flash Flood, Harris

When
May 13, 12:45 PM CST to 2:15 PM CST
Where
Harris County, Kingwood
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Street flooding in and around Kingwood.

Flash Flood, Walker

When
May 13, 1:20 PM CST to 6:00 PM CST
Where
Walker County, Huntsville
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
30.739, -95.572 (the zone’s center; the record gives no point)

Numerous roads in and around the Huntsville area flooded and impassable.

Funnel Cloud, Montgomery

When
May 13, 4:30 PM CST
Where
Montgomery County, The Woodlands
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Funnel cloud at Research Forest.

Funnel Cloud, Montgomery

When
May 13, 4:30 PM CST
Where
Montgomery County, 2 mi SW of Montgomery
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Funnel cloud between Montgomery and The Woodlands.

Funnel Cloud, Montgomery

When
May 13, 4:30 PM CST
Where
Montgomery County, 1 mi N of Montgomery
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Funnel cloud just west of Lake Conroe.

Funnel Cloud, Wharton

When
May 13, 4:55 PM CST
Where
Wharton County, 12 mi NNW of Egypt
Reported by
EMERGENCY MANAGER
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Funnel cloud on Hwy 90A between Eagle Lake and Lissie.

Funnel Cloud, Harris

When
May 13, 5:00 PM CST
Where
Harris County, Pasadena
Reported by
LAW ENFORCEMENT
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel cloud at Beltway 8 and Hwy 225.

Flash Flood, Matagorda

When
May 13, 7:35 PM CST to 8:15 PM CST
Where
Matagorda County, Markham
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Lake View, Blue Jay and Oak Drive roads under water off of FM 1468.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403462, 5403463, 5403464, 5403465, 5403587, 5403466, 5403467, 5403468, 5403524, 5403526, 5403525, 5403528, 5403533, 5403534, 5403535, 5403529, 5403531, 5403530, 5403542, 5403527, 5403543, 5403532, 5403536, 5403537, 5403538, 5403539, 5403540, 5403541.